Journal of Cancer Research and Therapeutics

LETTER TO THE EDITOR
Year
: 2021  |  Volume : 17  |  Issue : 1  |  Page : 293--294

Rapidly developing facial and intertriginous hyperpigmentation with acral erythema after docetaxel infusion


Melek Karakurt Eryilmaz1, Gokhan Tazegul2, Betül Ünal3, Fatma Yalçin Müsri1, Halil Göksel Güzel2, Hasan Şenol Coşkun1,  
1 Department of Medical Oncology, School of Medicine, Akdeniz University, Antalya, Turkey
2 Department of Internal Medicine, School of Medicine, Akdeniz University, Antalya, Turkey
3 Department of Pathology, School of Medicine, Akdeniz University, Antalya, Turkey

Correspondence Address:
Gokhan Tazegul
Department of Internal Medicine, School of Medicine, Akdeniz University, Antalya
Turkey




How to cite this article:
Eryilmaz MK, Tazegul G, Ünal B, Müsri FY, Güzel HG, Coşkun H&. Rapidly developing facial and intertriginous hyperpigmentation with acral erythema after docetaxel infusion.J Can Res Ther 2021;17:293-294


How to cite this URL:
Eryilmaz MK, Tazegul G, Ünal B, Müsri FY, Güzel HG, Coşkun H&. Rapidly developing facial and intertriginous hyperpigmentation with acral erythema after docetaxel infusion. J Can Res Ther [serial online] 2021 [cited 2021 Sep 20 ];17:293-294
Available from: https://www.cancerjournal.net/text.asp?2021/17/1/293/257725


Full Text



Sir,

Skin reactions related to docetaxel are diverse: alopecia, mucositis, stomatitis, xerosis, pruritus, urticaria, angioedema, acral erythema, maculopapular rashes, desquamation, pseudoscleroderma, lupus-like reactions, hypersensitivity reactions, photolichenoid eruption, and erythema multiforme major were previously reported.[1] Rare cases of persistent serpentine supravenous hyperpigmented eruption, radiation recall dermatitis, recall inflammatory skin reactions, and photo recall phenomenon were previously described as well.[2] Herein, we present the first case of painless acral erythema and rapidly developing intertriginous and facial hyperpigmentation induced by docetaxel in a patient with metastatic lung adenocarcinoma.

A 53-year-old male patient was diagnosed with Stage 3A (T2N2M0) lung adenocarcinoma on October 2014. He was treated with chemoradiotherapy (radiotherapy [33 days, 6600 cGy total dose] plus cisplatin-etoposide chemotherapy). He developed bilateral adrenal metastases on January 2015 and was treated with four cycles of carboplatin-paclitaxel. Biopsy from adrenal metastasis was negative for epidermal growth factor receptor, anaplastic lymphoma kinase, and ROS-1 mutations. Due to progression, chemotherapy was changed to pemetrexed. After two cycles of pemetrexed, chemotherapy was switched to gemcitabine due to progression. His metastases further progressed, and docetaxel was administered. Following the second cycle of docetaxel (75 mg/m2), 3 days after the administration, the patient developed painless erythema and swelling on hands and feet within an hour; after that, he developed bilateral axillary inguinal and facial hyperpigmentation in a matter of few hours [Figure 1]a, [Figure 1]b, [Figure 1]c. Biopsies from the neck and axilla revealed a hyperplastic epidermis, hyperkeratosis in corneal layer, stratum granulosum thickening, and melanocyte hyperplasia in basal layer. Melanin incontinence and melanophages alongside several areas of diffuse lymphocytic infiltration were seen in papillary and upper reticular dermal layers [Figure 2]a, [Figure 2]b, [Figure 2]c. He was diagnosed with acral erythema and intertriginous and facial hyperpigmentation. We followed up the patient with topical steroids, cool dressings, and supportive care. Acral erythema later resolved with hyperpigmentation, however, hyperpigmentation did not regress [Figure 3].{Figure 1}{Figure 2}{Figure 3}

Acral erythema is a well-known dermatological side effect of docetaxel. It is believed to be caused by direct cytotoxicity of the drug on epidermal tissue. It appears within 1–2 days after administration and usually self-limits and resolves within 2 weeks. It may reappear when the drug is readministered.[3] Histopathology in acral erythema is nonspecific, however, epidermal spongiosis, dyskeratosis, and hydropic degeneration of the stratum basale are described. Lymphoid infiltrates with edema and vasodilatation are usual findings in dermal layers.

Unique to our case, our patient experienced rapidly developing hyperpigmentation on the neck, face and intertriginous (inguinal and axillary) regions. Dermal hyperpigmentation is reported with a many chemotherapeutic agents such as doxorubicin, busulfan, and cyclophosphamide. Hyperpigmentation may be localized or generalized and may affect skin, mucosal tissues, nails, or hair. Histopathology usually reveals a possible toxic pattern to melanocytes: Melanogenesis stimulation, increased melanin production and melanophages, an increased number of melanosomes in keratinocytes could be seen.[4] Therefore, we diagnosed our patient as chemotherapy-induced dermal hyperpigmentation. Although this side effect may also be related to previously administered taxan (paclitaxel) or switching from paclitaxel to docetaxel, we believe the possible culprit is docetaxel itself due to its temporal relation to side effect. Even though docetaxel was interrupted, hyperpigmentation did not regress. Underlying pathophysiology of this reaction is unknown; however, we believe direct toxic effects of docetaxel on melanocytes are the possible cause.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Heidary N, Naik H, Burgin S. Chemotherapeutic agents and the skin: An update. J Am Acad Dermatol 2008;58:545-70.
2Aydogan I, Kavak A, Parlak AH, Alper M, Annakkaya AN, Erbas M. Persistent serpentine supravenous hyperpigmented eruption associated with docetaxel. J Eur Acad Dermatol Venereol 2005;19:345-7.
3Harris CS, Wang D, Carulli A. Docetaxel-associated palmar-plantar erythrodysesthesia: A case report and review of the literature. J Oncol Pharm Pract 2014;20:73-80.
4Masson Regnault M, Gadaud N, Boulinguez S, Tournier E, Lamant L, Gladieff L, et al. Chemotherapy-related reticulate hyperpigmentation: A case series and review of the literature. Dermatology 2015;231:312-8.